Scary Side Effects Part 3 – Antidepressant Induced Mania?

In the 1980’s, bipolar disorder was called manic depression and was a feared word. It was changed to bipolar (two poles) later in the 1980’s and diagnosed more and more. But often, the patient will present with depression symptoms, and get prescribed an antidepressant, which can cause horrible hypomanic, mixed, and even full blown manic episodes. This can be because we go to the doctor when we feel down, not up. After years and years of being bipolar, I know when to see a doctor for mania. (Also called “insight”)

 Mania can feel great, but it can also be dangerous. Impulsivity, people giving away all their money. Then comes the inevitable crash. Many bipolar suicides are accidental during a mixed or manic state. Some may say that antidepressant induced mania is just a side effect, it isn’t indicative of bipolar disorder. There are a lot of controversies about it.

 Some people put on antidepressants are bipolar, but it can have the same effect on somebody who isn’t bipolar. Their moods start cycling(1) and they start showing clinical features and meeting the diagnostic criteria of bipolar disorder. Is this a lasting effect? It can be. The criteria for bipolar disorder is one manic episode, although most have several.

 The findings of this study confirm that treatment-induced mania is a clinical phenomenon that belongs within the bipolar spectrum rather than a coincidental treatment complication, and that it should be placed under ‘bipolar disorders’ in future classification systems.” (1)

Statistics

Thirty-five percent of the patients had a manic episode rated as likely to have been antidepressant-induced. No variable was a predictor of vulnerability to antidepressant-induced mania. Cycle acceleration was likely to be associated with antidepressant treatment in 26% of the patients assessed. Younger age at first treatment was a predictor of vulnerability to antidepressant-induced cycle acceleration. Forty-six percent of patients with antidepressant-induced mania, but only 14% of those without, also showed antidepressant-induced cycle acceleration at some point in their illness. (2)

 Antidepressants can be devastating to someone with bipolar disorder. It can send the patient into a mixed or manic state. Some people are able to tolerate antidepressants such as tricyclics, MAOI’s, or Wellbutrin, but SSRI’s and SNRI’s have a tendency to push you over the edge. However, this may not be true at all!

 

Myth or Mania? Controversy

Sometimes the myth is just an incorrect use of language. Many people have detected a temporal association between the use of tricyclic antidepressants and mania in patients with bipolar disorder, but no mechanism is indicated. There is an assumption the association could extend to all antidepressants despite chemical and pharmacological transformations.(3) 

This association between mania and SSRI’s hasn’t been found. Studies find that the switch rate is no different than that of normal bipolar disorder when the patient is on an SSRI or SNRI.

 Revisiting the Controversy

Mania is likely to be antidepressant-induced and not attributable to the expected course of illness in one-third of treatment-refractory bipolar patients, and rapid cycling is induced in one-fourth. Antidepressant-induced mania may be a marker for increased vulnerability to antidepressant-induced cycle acceleration. Antidepressant-induced cycle acceleration (but not antidepressant- induced mania) is associated with younger age at first treatment and may be more likely to occur in women and in bipolar II patients.”(4)

 

Conclusion

Antidepessants can make a bipolar patient exhibit signs of mania. When the antidepressant is stopped, the mania generally goes away. Antidepressants are often prescribed for those that are bipolar, for the symptoms during depression. (I take Luvox for Pure-O OCD). However, a mood stabilizer with an antidepressant effect such as Lamictal or Lithium would be more effective than adding on antidepressants.

 

There are controversies, so keep that in mind. Also, with any medication and diagnosis: YMMV (your mileage may vary)

 

 

  1. http://psychcentral.com/news/2011/10/13/antidepressant-induced-mania-similar-to-bipolar-disorder/30300.html

  2. http://www.ncbi.nlm.nih.gov/pubmed/7625459

  3. http://thelastpsychiatrist.com/2005/07/do_antidepressants_induce_mani.html

  4. http://ajp.psychiatryonline.org/article.aspx?articleID=171161